Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 270, NWS Mobile, AL

August 5, 2009Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 5, 2009, 2:30 PM CDT for Okaloosa County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2009, 2:30 PM CDT (19:30 UTC)
Expired
Aug 5, 2009, 3:15 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:38 PM CDTTSTM WND GST 576 Nne Valparaiso, FLAN EGLIN AFB WEATHER STATION AT TEST AREA C3 REPORTED A WIND GUST OF 57.4 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 051930
SVRMOB
FLC091-052015-
/O.NEW.KMOB.SV.W.0270.090805T1930Z-090805T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 315 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 4 MILES NORTH OF VALPARAISO...OR
  ABOUT 11 MILES NORTH OF DESTIN...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  POSTIL...NICEVILLE AND SEMINOLE

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3046 8642 3049 8645 3046 8649 3043 8648
      3042 8646 3041 8649 3042 8650 3044 8648
      3046 8649 3045 8654 3053 8662 3069 8650
      3063 8638 3046 8638
TIME...MOT...LOC 1930Z 304DEG 6KT 3056 8647

$$

JFB
1 follow-up statement
000 
WWUS54 KMOB 051948
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CDT WED AUG 5 2009

FLC091-052015-
/O.CON.KMOB.SV.W.0270.000000T0000Z-090805T2015Z/
OKALOOSA FL-
248 PM CDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN OKALOOSA COUNTY...

AT 246 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS 7 MILES NORTHWEST OF
VALPARAISO...OR ABOUT 11 MILES SOUTH OF CRESTVIEW...MOVING SOUTHEAST
AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SEMINOLE...POSTIL AND NICEVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3046 8642 3049 8645 3046 8649 3043 8648
      3042 8646 3041 8649 3042 8650 3044 8648
      3046 8649 3045 8654 3053 8662 3069 8650
      3063 8638 3046 8638
TIME...MOT...LOC 1948Z 303DEG 9KT 3060 8656

$$

JFB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:10 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 5, 1:10 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
110 PM CDT WED AUG 5 2009

...AVIATION UPDATE...THUNDERSTORM ACTIVITY NOW DEVELOPING ACROSS THE
LOCAL FLYING AREA WILL CONTINUE INTO THE EARLY EVENING.  COVERAGE
SHOULD REMAIN GREATEST OVER THE WESTERN FLORIDA PANHANDLE AND THE
COASTAL COUNTIES OF ALABAMA.  SOUNDINGS INDICATE STRONG MICROBURST
POTENTIAL WITH THE STRONGER STORMS LIKELY CREATING LOCALIZED LLWS
AND X-WIND CONCERNS.  ASIDE FROM AREAS IN AND AROUND
THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL INTO THE EARLY EVENING
WITH PATCHY AREAS OF MVFR FOG DEVELOPING NEAR WATER SOURCES AND
ALONG THE COAST. /JW

***********************PREVIOUS FORECAST*****************************

.MESOSCALE UPDATE...AN OUTFLOW BOUNDARY FROM A DECAYING MCS OVER THE
MIDSOUTH CONTINUES TO MARCH SOUTH...NOW MOVING OVER THE NW CWA. THE
NAM AND GFS HAVE NOT HAD A GOOD HANDLE ON THE EVOLUTION OF THE
MCS...AND AS CAN BE EXPECTED HAS A HARD TIME HANDLING THE PROGRESS
OF RESULTANT OUTFLOWS. THE BIGGEST PUSH TO THE OUTFLOW IS ACROSS
MISSISSIPPI...WITH THE BOUNDARY LAGGING SOME ACROSS SOUTHWEST
ALABAMA. AS THE OUTFLOW CONTINUES TO MOVE TOWARD THE COAST BY EARLY
AFTERNOON...IT WILL INTERACT NOT ONLY WITH AN UNSTABLE AIRMASS WITH
MLCAPES OF AROUND 2500 J/KG...BUT YET ANOTHER STRONG OUTFLOW
BOUNDARY FROM A STRONG THUNDERSTORM COMPLEX THAT OCCURRED SOUTH OF
DAUPHIN ISLAND THIS MORNING AND THE DEVELOPING AFTERNOON SEABREEZE.
THIS SHOULD RESULT IN AN INCREASE OF THUNDERSTORM COVERAGE THIS
AFTERNOON...ESPECIALLY ALONG AND EAST OF INTERSTATE 65. BASED ON THE
PROGRESS OF THE AFOREMENTIONED BOUNDARIES...HAVE REORIENTED POPS TO
BE HIGHEST (50S) IN THE SOUTH AND EAST ZONES...AND LOWEST (30S) IN
THE NW ZONES WHERE THE BOUNDARY IS ALREADY PASSING.

THE UPDATED WET MICROBURST CHECKLIST CAME IN WITH A HIGH RISK. THIS
SUGGESTS THAT THE STRONGER STORMS WILL HAVE A LIKELY POTENTIAL TO
PRODUCE 35-45 KT WIND GUSTS...WITH A SLIGHT RISK OF SEVERE GUSTS OF
50 KT OR GREATER. LARGE HAIL DOES NOT LOOK TO BE A SIGNIFICANT RISK
WITH WETBULB ZEROES NEAR 13 KFT IN THE WEST. THESE VALUES ARE LOWER
ACROSS THE FAR EASTERN CWA (AROUND 10.5 KFT)...SO A GREATER
POTENTIAL FOR HAIL (PEA TO PERHAPS PENNY SIZE) EXISTS IN THOSE
LOCATIONS.

ALSO ADJUSTING MAX TEMPS TO LOWER THEM SLIGHTLY IN THE NW AND
INCREASE THEM FURTHER EAST. THE NET RESULT IS STILL HIGHS IN THE LOW
TO MID 90S. 34/JFB

/PREVIOUS DISCUSSION ISSUED 401 AM CDT WED AUG 5 2009/

.SHORT TERM...(TODAY AND TONIGHT)...CURRENTLY WATCHING A DECAYING
MCS ACROSS NORTHERN MISSISSIPPI AND ALABAMA EARLY THIS MORNING. THIS
SYSTEM HAS PUT OUT AN OUTFLOW BOUNDARY THAT WILL MOVE SOUTHWARD INTO
THE REGION TODAY. THIS BOUNDARY WILL ENCOUNTER A VERY UNSTABLE
AIRMASS ACROSS THE CENTRAL GULF COAST WITH TEMPS IN THE LOW TO MID
90S AND DEWPOINTS IN THE LOW 70S...RESULTING IN SBCAPE VALUES OF
3-4K J/KG. THE MAV HAS BEEN TOO DRY WITH ITS POPS THE LAST FEW DAYS
AND THAT WILL LIKELY BE THE CASE AGAIN TODAY ESPECIALLY WITH THE
OUTFLOW BOUNDARY MOVING IN. DUE TO THE ABOVE FACTORS...HAVE LEANED
TOWARD THE WETTER MET POP NUMBERS TODAY. FORECAST SOUNDINGS ACROSS
THE AREA THIS AFTERNOON INDICATE A NEARLY CLASSIC WET MICROBURST
PROFILE WITH WINDEX VALUES AROUND 65 KNOTS. PRELIMINARY ANALYSIS
ALSO INDICATES A HIGH RISK OF MICROBURSTS WITH THUNDERSTORMS THIS
AFTERNOON. IN ADDITION TO GUSTY WINDS...LARGE HAIL IS A POSSIBILITY
DUE TO LARGE CAPE IN THE HAIL GROWTH REGION AND LOW WBZ LEVELS AS A
RESULT OF THE MID LEVEL DRY AIR. SPC HAS INTERIOR PORTIONS OF THE
AREA IN A SLIGHT RISK WITH 15% HAIL AND WIND THREATS. /13

TODAYS WET MICROBURST RISK: HIGH.

THURSDAY THROUGH FRIDAY NIGHT...THURSDAY WILL CONTINUE TO BE
DOMINATED BY INTERACTION OF OUTFLOW BOUNDARIES...THE SEA BREEZE AND
THE TAIL END OF A MID LEVEL TROUGH. HIGHER POPS ON THURSDAY WILL BE
OVER THE EASTERN HALF...CLOSER TO THE DEEPER MOISTURE AND UPPER
TROUGH...BUT AS IN THE PAST SEVERAL DAYS...MOST ANYPLACE MAY CATCH A
THUNDERSTORM ON THURSDAY. CHANGES BEGIN TO OCCUR THURSDAY NIGHT AS
THE UPPER TROUGH DEPARTS AND THE UPPER HIGH OFF TO THE NORTHWEST
EXPANDS EAST AS AN EASTERLY WAVE MOVES ACROSS THE NORTHEAST GULF.
MAV MOS HAS POPS LESS THAN 20 PERCENT FOR FRIDAY ACROSS THE AREA SO
WE WILL GO CLOSER TO THE NAM MOS WHICH HAS BEEN A BETTER FIT LATELY
ANYWAY. WILL KEEP A SLIGHT CHANCE IN FOR FRIDAY NIGHT AS THE WAVE
WEAKENS AS IT MOVES ON SHORE. AS USUAL TEMPERATURES WILL BE TIED TO
THE CONVECTION INITIATION AND ATTENDANT CLOUD COVER BUT MOST PLACES
SHOULD BE IN THE LOW TO MID 90S FOR HIGHS ON THURSDAY AND FRIDAY.
/11

&&

.LONG TERM...(SATURDAY THROUGH TUESDAY)THE UPPER HIGH CONTINUES TO
DRIFT EAST OVER THE WEEKEND...SETTING UP OVER THE MID ATLANTIC COAST
BY SUNDAY THEN RIDGING BACK TO THE WEST THROUGH TUESDAY. THIS KEEPS
THE FORECAST AREA IN A DEEP AND MOIST SOUTHEAST FLOW INTO MONDAY
THEN MORE SOUTHERLY AS THE RIDGE DEVELOPS. FORECAST WILL HAVE A
CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY WITH HIGH TEMPERATURES
AROUND 90...ABOUT NORMAL CONDITIONS FOR THIS TIME OF YEAR. /11

&&

.AVIATION (12Z ISSUANCE)...GENERALLY VFR CONDITIONS EXPECTED EARLY
THIS MORNING WITH VCTS BY LATE MORNING. MVFR/IFR CONDITIONS EXPECTED
IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON HOURS. /13

&&

.MARINE...A GENERALLY LIGHT WEST TO SOUTHWEST FLOW WILL PREVAIL
THROUGH MID WEEK AS WEAK HIGH PRESSURE REMAINS ACROSS THE NORTHERN
GULF. A SOUTHEASTERLY FLOW RETURNS OVER THE WEEKEND AS HIGH PRESSURE
OVER THE WESTERN ATLANTIC RIDGES WESTWARD. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      94  74  93  74 /  20  20  40  10
PENSACOLA   92  74  90  74 /  30  20  40  20
DESTIN      91  77  88  76 /  30  20  40  20
EVERGREEN   94  72  91  70 /  30  20  40  05
WAYNESBORO  96  70  96  69 /  30  20  30  10
CAMDEN      96  71  95  72 /  30  20  40  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 5, 11:55 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CDT WED AUG 5 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-061700-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
1155 AM CDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST
FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST
FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON. ATMOSPHERIC CONDITIONS SUPPORT A HIGH RISK FOR WET
MICROBURSTS THIS AFTERNOON. THIS CORRESPONDS TO A LIKELIHOOD OF WIND
GUSTS OF 35 TO 45 MPH IN THE STRONGER STORMS...WITH AN ISOLATED
SEVERE STORM ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO A THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH THE
OUTLOOK PERIOD...WITH THE MOST LIKELY OCCURRENCE BEING IN THE
AFTERNOON HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
GREATEST HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 11:42 AM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1142 AM CDT WED AUG 5 2009

MSZ079-051715-
GEORGE-
1142 AM CDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GEORGE COUNTY...

AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BASIN...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BASIN...AGRICOLA AND MOVELLA THROUGH 1215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...WIND
GUSTS OF 35 TO 45 MPH...AND HEAVY DOWNPOURS. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 5, 1:38 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
138 PM CDT WED AUG 5 2009

FLZ002-004-051930-
COASTAL ESCAMBIA-COASTAL SANTA ROSA-
138 PM CDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA
COUNTIES...

AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF FERRY PASS...MOVING EAST AT
15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FERRY PASS AND PENSACOLA REGIONAL A/P THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:49 PM CDTSevere Thunderstorm WarningMOBEscambia41 min
Aug 5, 2:10 PM CDTSevere Thunderstorm WarningMOBSanta Rosa27 min
Aug 5, 3:12 PM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Aug 5, 3:18 PM CDTSevere Thunderstorm WarningMOBOkaloosa42 min
Aug 5, 3:49 PM CDTSevere Thunderstorm WarningMOBEscambia41 min
Aug 5, 4:21 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa39 min
Aug 5, 5:01 PM CDTAreal Flood AdvisoryMOBEscambia119 min
Aug 5, 5:10 PM CDTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa110 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.